Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Las Vegas, NV

July 14, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2024, 1:50 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 1:50 PM PDT (20:50 UTC)
Expired
Jul 14, 2024, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 145 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:03 PM PDTFLASH FLOOD3 W Twentynine Palms, CACHP reports water over SR 62. Numerous cars stuck in flood waters. Trained spotter reports 2 feet of water and flash flooding across SR 62 in same area.
Jul 14, 2:45 PM PDTFLASH FLOOD3 W Twentynine Palms, CACHP reports SR 62 closed between El Rey Ave and Encelia Ave due to flash flooding and debris over roadway. Trained spotter and social media video report swift water rescues ongoing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS55 KVEF 142050
FFWVEF
CAC071-150000-
/O.NEW.KVEF.FF.W.0005.240714T2050Z-240715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
150 PM PDT Sun Jul 14 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 500 PM PDT.

* At 150 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake 
  Campground and Joshua Tree.

This includes State Route 62 in San Bernardino County between mile 
markers 16 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3403 11599 3403 11600 3408 11600 3408 11604
      3411 11604 3411 11605 3412 11605 3412 11626
      3408 11626 3408 11636 3429 11636 3421 11598

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
898 
WGUS75 KVEF 142120
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
220 PM PDT Sun Jul 14 2024

CAC071-150000-
/O.CON.KVEF.FF.W.0005.000000T0000Z-240715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
220 PM PDT Sun Jul 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 220 PM PDT, the public reported thunderstorms producing flash 
flooding on Highway 62 in Twentynine Palms. Up to 1.5 inches of rain 
have fallen. Flash flooding is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake 
  Campground and Joshua Tree.

This includes State Route 62 in San Bernardino County between mile 
markers 16 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3403 11599 3403 11600 3408 11600 3408 11604
      3411 11604 3411 11605 3412 11605 3412 11626
      3408 11626 3408 11636 3429 11636 3421 11598

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
810 
WGUS75 KVEF 142351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
451 PM PDT Sun Jul 14 2024

CAC071-150001-
/O.EXP.KVEF.FF.W.0005.000000T0000Z-240715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
451 PM PDT Sun Jul 14 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3403 11599 3403 11600 3408 11600 3408 11604
      3411 11604 3411 11605 3412 11605 3412 11626
      3408 11626 3408 11636 3429 11636 3421 11598

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:06 AM PDT, 11 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 2:06 AM PDT, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
206 AM PDT Sun Jul 14 2024

.SYNOPSIS...Another round of widespread thunderstorms is expected
today, bringing the threat for strong outflow winds, frequent
lightning, and isolated heavy rainfall. Drier air gradually moves in
during the workweek, limiting thunderstorm activity. Temperatures
remain several degrees above normal for this time of year.

&&

.SHORT TERM...Today and Monday.

High pressure over the Four Corners and low pressure off the Pacific
Coast continue to draw southeasterly monsoonal flow into the Desert
Southwest. Today's thunderstorms should be similar to yesterday's,
featuring strong outflow winds, frequent lightning, and localized
heavy rainfall. Convection begins in the late morning and early
afternoon, lasting into the evening. Storms have 1.2 to 1.5 inches
of PWAT and 800-1800 J/kg of CAPE to work with south of I-15, and .7
to 1 inch of PWAT and 500-800 J/kg of CAPE north of I-15. Orographic
lift will help enhance storms over high terrain across the board.
Surface humidity values may be a little higher today due to
yesterday's precipitation, but air at the surface is still fairly
dry and forecast soundings display an inverted V pattern. This is a
sign of high based storms that can produce strong outflow winds,
especially given DCAPE values between 1500 and 2000 J/kg. Similar to
yesterday, peak gusts over 50 mph may occur with the strongest
storms. Little or no precipitation may reach the surface with some
storms. This is especially noteworthy in the Sierra, Owens
Valley, and southern Great Basin where there are increased fire
weather concerns due to dry lightning. A Red Flag Warning is in
place through the evening for this reason.

However, locally heavy rainfall is still a possibility as there is
decent moisture for storms to work with at higher levels of the
atmosphere. Forecast soundings in northwest Arizona display a long
and skinny CAPE profile above storm bases. Any storms that produce
enough rainfall to overcome dry air near the surface may bring a few
tenths of an inch of rain. The highest totals may also be found in
areas where training storms occur. The WPC gives a Marginal (5
percent) risk of excessive rainfall and flash flooding for northwest
Arizona today. One factor that may inhibit heavy rainfall is dry air
entrainment at the mid levels, but storms could still produce strong
outflows and frequent lightning.

On Monday the flow around the high will take a more southwesterly
direction, drawing dry air into the region and reducing PWAT values,
particularly in Inyo County and the southern Great Basin. POPs are
confined to high terrain around the forecast area with the greatest
potential in northwest Arizona. The greatest concern remains gusty
outflow winds and frequent lightning with these storms.

.LONG TERM...Tuesday through Sunday.

Relatively drier flow continues through Tuesday, limiting
precipitation chances to high terrain over northwest Arizona.
Afterwards, ensembles seem to show moisture creep back into the area
as flow becomes more favorable again later in the week. As of now
the greatest precipitation potential later this week is in northwest
Arizona and southern Nevada over high terrain. Temperatures remain
above normal and increase by several degrees through the week.
Pockets of Major (Level 3) HeatRisk appear again on Wednesday in
low elevations along the Colorado River.

&&

.AVIATION...For Harry Reid...Light winds this morning will turn to
the east by late morning and then to the southeast by early
afternoon. Scattered areas of convection are once again expected
today, with the storms initially developing over the higher terrain
surrounding the valley around 20Z. After 21Z, there is a 50% to 60%
chance of storms moving off the terrain and directly impacting the
field. Even if a storm does not directly affect the field, gusty
outflow winds from nearby storms have a high (greater than 70%)
probability of causing impacts to the terminal area. The convection
is expected to end earlier today than Saturday, with most storms
dissipating by 02Z. Southwest winds will develop tomorrow evening
and become light and variable overnight. Northeast winds will
redevelop by late morning on Monday. Isolated convection is also
possible again on Monday, but coverage will be less than this
weekend and should remain confined to the higher terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected to occur again
across most of the region today. Storms should begin to develop
after 18Z and persist through sunset before diminishing. Any storms
will be capable of producing lightning, brief periods of heavy
rainfall, CIGs less than 10kts that could obscure areas of higher
terrain, and sudden gusty outflow winds. Away from areas of
convection, south-to-west winds 10kts to 15kts with occasional gusts
to 20kts can be expected. The thunderstorm activity should diminish
after sunset, with winds falling below 10kts across the region
overnight. Additional thunderstorms are possible on Monday, but
coverage is expected to be more limited, with most storms remaining
over northwest Arizona or the higher terrain of southern Nevada.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Meltzer
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:52 PM PDTSevere Thunderstorm WarningVEFSan Bernardino38 min
Jul 14, 2:52 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.